Louisiana, 2017

Damaging Wind in Louisiana, May 21, 2017

May 21, 2017 · NWS LCH · 1 event in 1 county or zone

A weak cold front moved into the area and stalled. This produced multiple days of stormy weather, however only 1 severe storm occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A weak cold front moved into the area and stalled. This produced multiple days of stormy weather, however only 1 severe storm occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 21, 3:48 PM CST, 12 minutes earlier.

Area forecast discussion, May 21, 3:48 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
448 PM CDT Sun May 21 2017

.DISCUSSION...
Scattered showers and thunderstorms continue across the area INVOF
a quasi-stationary frontal boundary draped from SE TX into East
Central LA, with extensive outflow boundaries serving as
additional foci. All of this is occurring underneath a favorable
divergent jet pattern aloft and within a very moist and unstable
airmass. Extensive areas of 1 to 2 inches of rain have fallen
across the area thus far this afternoon, with local spots
receiving 3 to 5 inches. Latest model guidance shows a net
decrease in convection occurring over the next few hours, with
the ongoing activity diminishing by early/mid evening.

Should this break materialize, it is not expected to last too
long with a shortwave trof progged to traverse south Texas later
tonight, initiating widespread showers and thunderstorms that will
subsequently spread/develop over East TX during the overnight
hours and on into LA on Monday. An additional 2 to 3 inches of
rainfall with locally higher amounts are possible, though there is
uncertainty with the timing/location of highest rainfall amounts.
Still, given saturated soils from rainfall today and the overall
setup which is supportive of additional heavy rains to occur,
though it prudent to issue a flash flood watch at this time.

The watch is set to run through 7 pm Monday evening, but may
require an extension in time over parts of South Central LA
pending eventual convective evolution/timing. One change of note
today has been for increasing suppression of the deep moisture and
thus heavier rains TUE to our south and East. Have trended PoPs
down a bit from previous forecasts, but did not want to go too far
as additional rain is expected to occur with upstream shortwave
trofs rounding the digging ERN CONUS trof and the approach/passage
of the stronger cold front.

This feature will finally result in drier air pushing into the
region on WED, while simultaneously offering a nice albeit brief
cooldown. Humidity and warmer temperatures return by weeks end as
low level southerlies become re-established underneath low
amplitude SW flow aloft, with rain chances coming back SUN as a
front tries to sag into the area.

13

&&

.MARINE...
Light east to southeast winds are expected to prevail for the
next couple of days as a cold front stalls out near the coast. An
offshore flow is expected to develop Tuesday and Tuesday night as
a second and stronger front pushes through the area. Good chances
of showers and thunderstorms are forecast today through Tuesday,
with much drier and cooler air behind the second front bringing
an end to precipitation. South winds return to end the week.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  67  70  62  78 /  60  90  50  40
LCH  71  75  66  81 /  80  90  70  50
LFT  73  76  69  81 /  60  90  80  50
BPT  72  76  66  84 /  80  90  60  40

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch from 1 AM CDT Monday through Monday evening
     for LAZ027>033-041>045-052>055-073-074.

TX...Flash Flood Watch from 1 AM CDT Monday through Monday evening
     for TXZ180-201-215-216-259>262.

GM...None.
&&

PUBLIC...04
Hazardous weather outlook, May 21, 2:41 AM CST, 13 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
341 AM CDT Sun May 21 2017

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
220845-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
341 AM CDT Sun May 21 2017

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight
A frontal boundary is pushing down towards the coast and is
expected to get hung up along the coast this morning. We are
looking at showers and thunderstorms today into tonight as the
front stalls. Storms today will produce gusty winds...cloud to
ground lightning... small hail and periods of torrential rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday
More showers and thunderstorms are on tap for Monday into Tuesday
as a series of shortwaves will move down and through the region
supporting showers and thunderstorms. These storms are expected to
produce two to three inches of rainfall prior to the next cold
front that is expected through midday on Tuesday with winds
becoming north.

.SPOTTER INFORMATION STATEMENT...

GMZ430-432-435-450-452-455-470-472-475-220845-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
341 AM CDT Sun May 21 2017

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight
Showers and thunderstorms will produce gusty winds and rough seas
in and around thunderstorm activity.

.DAYS TWO THROUGH SEVEN...Monday through Saturday
Showers and thunderstorms are expected on Monday and Tuesday as
storms will continue to develop along the stalled frontal
boundary. A stronger cold front will push through on Tuesday
afternoon with storms ending and winds becoming north.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, May 21, 12:00 PM CST, 4 hours before
Special Weather Statement
National Weather Service Lake Charles LA
100 PM CDT SUN MAY 21 2017

LAZ030-031-041-211900-
Calcasieu-Allen-Beauregard-
100 PM CDT SUN MAY 21 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN BEAUREGARD...
NORTHWESTERN CALCASIEU AND SOUTHWESTERN ALLEN PARISHES...

At 1259 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Devils Pocket to Topsy. Movement was
north at 10 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Lake Charles, Singer, Fields, De Quincy, Ragley, Dequincy, Longville,
Lunita, Bivens, Bancroft, Oretta and Gillis.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3043 9373 3042 9372 3044 9370 3048 9372
      3051 9371 3053 9372 3059 9371 3059 9368
      3061 9369 3066 9367 3065 9303 3042 9309
      3042 9313 3038 9313 3038 9311 3033 9312
      3035 9375
TIME...MOT...LOC 1759Z 192DEG 10KT 3045 9372 3044 9312

TWH
Special weather statement, May 21, 12:44 PM CST, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
144 PM CDT SUN MAY 21 2017

LAZ027-030-031-211930-
Allen-Beauregard-Vernon-
144 PM CDT SUN MAY 21 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN BEAUREGARD...
SOUTHERN VERNON AND NORTH CENTRAL ALLEN PARISHES...

At 143 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Merryville to near Dry Creek.
Movement was northeast at 25 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Rosepine, Dry Creek, Singer, Pitkin, Sugartown, De Ridder, Grant,
Deridder, Longville, Tulla, Cravens and Bundick Lake.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3099 9342 3097 9285 3060 9304 3060 9357
TIME...MOT...LOC 1843Z 205DEG 22KT 3073 9349 3071 9305

TWH
Special weather statement, May 21, 3:15 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
415 PM CDT SUN MAY 21 2017

LAZ041-073-074-212200-
West Cameron LA-Calcasieu LA-East Cameron LA-
415 PM CDT SUN MAY 21 2017

...SPECIAL WEATHER STATEMENT...

At 414 PM CDT, Doppler radar was tracking a strong thunderstorm near
Grand Lake, moving east at 15 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Lake Charles, Grand Lake, Lake Charles Regional Airport, Sabine
National Wildlife, Hackberry, Heberts Marina and Holmwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2983 9334 2984 9332 2984 9326 2986 9324
      2993 9324 2997 9327 3002 9327 3005 9329
      3005 9333 2985 9335 2987 9335 2988 9339
      2986 9344 2985 9342 2990 9365 3015 9342
      3015 9305 2980 9323
TIME...MOT...LOC 2114Z 283DEG 11KT 3008 9335

Tingler
Special weather statement, May 21, 3:24 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
424 PM CDT SUN MAY 21 2017

LAZ032-033-043>045-212215-
Acadia LA-Lafayette LA-St. Landry LA-Evangeline LA-
Upper St. Martin LA-
424 PM CDT SUN MAY 21 2017

...SPECIAL WEATHER STATEMENT...

At 424 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Swords to near Arnaudville. Movement was
east at 10 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Lafayette, Opelousas, Eunice, Breaux Bridge, Church Point, Krotz
Springs, Leonville, Arnaudville, Sunset, Port Barre, Henderson, Grand
Coteau, Cankton, Chataignier, Mowata, Cecilia, Lake Pelba, Prairie
Ronde, Atchafalaya National Wildlife Refuge and Savoy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3038 9163 3037 9165 3036 9163 3028 9167
      3039 9246 3063 9236 3056 9175 3051 9173
      3051 9175 3050 9175 3050 9170 3048 9169
      3047 9167 3044 9164 3040 9162
TIME...MOT...LOC 2124Z 268DEG 9KT 3048 9228 3047 9186

Tingler
Special weather statement, May 21, 3:50 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
450 PM CDT SUN MAY 21 2017

LAZ045-053-212215-
Iberia LA-Upper St. Martin LA-
450 PM CDT SUN MAY 21 2017

...SPECIAL WEATHER STATEMENT...

At 450 PM CDT, Doppler radar was tracking a strong thunderstorm over
Loreauville, or 7 miles east of New Iberia, moving east at 10 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Loreauville and Lake Fausse Pointe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3011 9148 2995 9157 2995 9162 2994 9163
      3001 9176 3014 9170
TIME...MOT...LOC 2150Z 282DEG 9KT 3004 9169

Tingler

The radar

The Lake Charles radar (KLCH), 128 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Landry

When
May 21, 4:00 PM CST
Where
St. Landry County, 1.38 mi N of Arnaudville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
30.420, -91.930

A report of damage to a roof of structure was received from near Arnaudville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2017Every state in 2017This day in weather historyWarnings in Louisiana, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702165.